Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 50, NWS Dodge City, KS

May 24, 2010Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2010, 1:11 PM CDT for Seward County, Stevens County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2010, 1:11 PM CDT (18:11 UTC)
Expired
May 24, 2010, 2:00 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:34 PM CDTHAIL 0.757 Se Feterita, KS
May 24, 1:50 PM CDTHAIL 0.88Hugoton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:46 AM CDTTornado WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1707 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KDDC 241811
SVRDDC
KSC175-189-241900-
/O.NEW.KDDC.SV.W.0050.100524T1811Z-100524T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
111 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS...
  STEVENS COUNTY IN SOUTHWEST KANSAS...

* UNTIL 200 PM CDT

* AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTH OF FETERITA...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FETERITA...
  HUGOTON...
  WOODS...
  MOSCOW...
  CAVE...
  MAINLY RURAL AREAS OF NORTHWESTERN SEWARD AND STEVENS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3699 10155 3739 10149 3738 10092 3699 10120
TIME...MOT...LOC 1811Z 208DEG 36KT 3698 10142
WIND...HAIL 60MPH 1.00IN

$$

RITTERLING
1 follow-up statement
673 
WWUS53 KDDC 241833
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
133 PM CDT MON MAY 24 2010

KSC175-189-241900-
/O.CON.KDDC.SV.W.0050.000000T0000Z-100524T1900Z/
STEVENS KS-SEWARD KS-
133 PM CDT MON MAY 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
SEWARD AND STEVENS COUNTIES UNTIL 200 PM CDT...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTH OF HUGOTON...AND MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  FETERITA...
  HUGOTON...
  WOODS...
  MOSCOW...
  MAINLY RURAL AREAS OF NORTHWESTERN SEWARD AND STEVENS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3699 10155 3739 10149 3738 10092 3699 10120
TIME...MOT...LOC 1833Z 198DEG 26KT 3711 10136
WIND...HAIL 60MPH 1.00IN

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 AM CDT, 10 hours 11 minutes earlier.

Area forecast discussion, May 24, 3:00 AM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT MON MAY 24 2010

.DISCUSSION...

DAYS 1-2...

FOR THIS FORECAST, THUNDERSTORMS AND WIND WITH POSSIBLE SEVERE
THIS AFTERNOON.

THE FIRST ORDER OF BUSINESS IS HOW HIGH TO GO WITH POPS TODAY.
BOTH THE RUC AND NAM MODELS BREAK CONVECTION OUT IN OUR SOUTHWEST
BY 15Z AND MOVE IT TO OUR NORTHEASTERN CWA BY SHORTLY AFTER 18Z.
THE CAPE AND LOW LEVEL CONVERGENCE WILL BE MAXIMIZED ALONG A DRY
LINE MOVING EAST TODAY. WITH SPC'S NEWEST OUT LOOK PUTTING OUR
NORTHEAST 1/3RD CWA OR SO IN A SLIGHT RISK, HAVE MOVED 40 POPS TO
THE EAST JUST A LITTLE FROM THE PREVIOUS FORECAST. THERE WILL BE A
LOW LEVEL CAP TODAY ACROSS OUR EAST, AND THIS SHOULD QUICKLY ERODE
WITH THE TRANSPORT OF COLDER AIR ALOFT FROM A 35 TO 45 KT 700MB
JET. HAVE NOT DECIDED TO MENTION SEVERE ZONE WORDING, AS THE EXACT
LOCATION OF LARGE HAIL COULD BE HARD TO PINPOINT. ALSO, BASED ON
THIS NIGHT'S CONVECTION OUT WEST, LOWERED THE MAX TEMPS THERE A
FEW DEGREES INTO THE LOWER 80S. NOT MUCH SUN WILL BE SEEN TODAY
AND WARM AIR WILL BE HARD TO COME BY. ONE OTHER ELEMENT OF CONCERN
IS THE WIND. A WIND ADVISORY WAS ALREADY POSTED FOR TODAY AND AM
INCLINED TO STICK WITH IT. A LOW LEVEL JET SHOWING UP AT 850MB IS
RUNNING IN THE 40KT RANGE WILL BODE SURFACE WINDS FROM THE SOUTH
TO SOUTHEAST AT 30 TO 40 MPH WITH GUSTS TO NEAR 50 MPH. FOR A
BRIEF PERIOD, TRB OBS WAS BLOWING AT 19044G51KT, SHOWING THE
POTENTIAL FOR THE BOUNDARY LAYER WIND TO MIX DOWN. THAT IS ALSO
WHY THE STORMS THIS NIGHT WERE MOVING CLOSE TO 50 MPH.

FOR TONIGHT, LOWERED POPS TO 20 PERCENT MOST LOCATIONS, WITH HAYS
STILL IN THE 30 PERCENT CATEGORY. THE MOIST FLOW CONTINUES AND THE
DRY LINE WILL RETREAT WEST, GIVING MOST OF THE AREA AT LEAST A
SMALL CHANCE FOR MORE CONVECTION. LOW TEMPS SHOULD BE CLOSE TO THE
PREVIOUS FORECAST, COOLEST IN THE SOUTHWEST AND WARMEST INT HE
SOUTHEAST. ON TUESDAY, THE BUILT UP MOISTURE WILL BE FLOWING
FREELY OVERHEAD. A SHORT WAVE SHOULD BE EJECTED FOR THE LARGE
TROUGH TO OUR WEST, AND SHOWERS AND THUNDERSTORMS WILL AGAIN BREAK
OUT FIRST IN OUR NORTHWEST AND QUICKLY MOVE INTO OUR SOUTHEASTERN
1/2 OF THE CWA. 20 POPS WEST AND 40 POPS SOUTHEAST WILL PREVAIL,
AS THE MOISTURE FEED WILL BE GREATER IN OUR SOUTHEAST. HIGHS
SHOULD BE AT OR JUST BELOW MAX TEMPS FOR TODAY. STATUS QUO FOR
TUESDAY NIGHT, WITH 20 POPS WEST AND 30S EAST. SEVERAL BOUNDARIES
SHOULD BE LYING ACROSS OUR CWA BY THEN AND CONVERGENCE WILL CENTER
AROUND THEM.

DAYS 3-7...

MEDIUM RANGE MODELS CONTINUE TO SHOW AN UPPER LEVEL RIDGE OF HIGH
PRESSURE ACROSS THE EASTERN CONUS WEDNESDAY PULLING BACK WEST INTO
THE CENTRAL PLAINS BY THE END OF THE WEEK. AS A RESULT, ANY SLIGHT
CHANCE FOR PRECIP WEDNESDAY WILL LIKELY DIMINISH THURSDAY AND FRIDAY.
FOR WEDNESDAY, THE GFS AND ECMWF INDICATE A SOUTHEASTERLY UPSLOPE
FLOW RETURNING TO WESTERN KANSAS AS A STALLED FRONTAL BOUNDARY
GENERALLY TO OUR NORTH AND WEST BEGINS TO LIFT BACK TO THE NORTH
AWAY FROM THE AREA. AMPLE LOW LEVEL MOISTURE WILL REMAIN AVAILABLE
AS WELL WITH H85 DEWPOINTS IN EXCESS OF 12C. UPPER LEVEL DYNAMICS
WILL BE LACKING BUT A SOUTHWESTERLY FLOW ALOFT WILL CONTINUE ACROSS
WESTERN KANSAS WITH A SERIES OF H5 VORT MAXES PROJECTED TO MIGRATE
THROUGH THE WESTERN HIGH PLAINS. AS A RESULT, CANNOT RULE OUT A
SLIGHT CHANCE FOR PRECIP WEDNESDAY. AGAIN, DRIER CONDITIONS ARE THEN
EXPECTED THROUGH FRIDAY AS THE UPPER LEVEL RIDGE AXIS PULLS BACK
WEST INTO THE CENTRAL PLAINS. EXPECT TO SEE A WARMING TREND DURING
THE PERIOD AS THE UPPER LEVEL RIDGE AXIS RETREATS BACK INTO THE
CENTRAL PLAINS. HOWEVER, IT SHOULD BE A FAIRLY GRADUAL WARM UP AS A
MORE NEUTRAL LOW LEVEL SOUTHEASTERLY FLOW IS EXPECTED TO PREVAIL
THROUGH THE END OF THE WEEK. STILL, HIGH TEMPERATURES SHOULD REMAIN
NEAR NORMAL.

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY
AFTER 15Z...ALONG AND AHEAD OF A DRYLINE THAT WILL BEGIN TO PUSH
FROM EASTERN COLORADO INTO EXTREME WESTERN KANSAS BY EARLY THIS
AFTERNOON. PERIODS OF MVFR/IFR CIGS AND VSBYS WILL BE POSSIBLE AT
ALL TAF SITES IN ASSOCIATION WITH ANY CONVECTION THROUGH LATE THIS
AFTERNOON. VFR CONDITIONS ARE THEN EXPECTED TO REDEVELOP WEST TO
EAST BY LATE THIS EVENING. LIGHT SOUTH WINDS EARLY THIS MORNING WILL
INCREASE 25 TO 35KT WITH GUSTS UP TO 45KT BY EARLY THIS AFTERNOON.
WINDS WILL THEN SUBSIDE THIS EVENING AS A COLD FRONT BEGINS TO PUSH
INTO WESTERN KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  63  81  61 /  40  20  30  30
GCK  81  56  81  59 /  50  20  20  20
EHA  80  52  82  58 /  40  20  20  20
LBL  82  60  83  59 /  40  20  30  30
HYS  84  62  82  62 /  30  30  30  30
P28  84  65  85  64 /  20  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-074>080-
084>088.

&&

FN12/32/32
Hazardous weather outlook, May 24, 12:36 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 PM CDT MON MAY 24 2010

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1236 PM CDT MON MAY 24 2010 /1136 AM MDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE KANSAS COLORADO
LINE BY EARLY AFTERNOON. HAIL UP TO GOLFBALL SIZED AND TORNADOES ARE
POSSIBLE WITH THESE EARLY THUNDERSTORMS.

THERE IS A BETTER CHANCE FOR MORE WIDESPREAD SEVERE THUNDERSTORMS
WITH QUARTER-SIZED HAIL, WINDS TO 70 MPH, AND TORNADOES.  THE
GREATEST THREAT WILL GENERALLY BE NORTH OF HIGHWAY 96 BETWEEN 5 AND
9 PM CDT. ALTHOUGH THIS IS THE BEST TIMEFRAME AND AREA FOR ORGANIZED
SEVERE WEATHER, ISOLATED THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE
ANYWHERE ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING.

IN ADDITION, IT WILL BE VERY WINDY THIS AFTERNOON AND EVENING.
SOUTH WINDS ARE EXPECTED BETWEEN 25 TO 35 MPH WITH GUSTS TO NEAR 50
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN LATE SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS COULD POSSIBLY BE NEEDED FROM 5 PM TO 9 PM THIS EVENING,
NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO SAINT JOHN.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/32/33

In the hours before

Local storm report, May 24, 7:40 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 ENE SCOTT CITY        38.50N 100.88W
05/23/2010  E1.00 INCH       SCOTT              KS   TRAINED SPOTTER

            THE RESIDENT SAID THE HAIL LASTED LESS THAN ONE MINUTE.

0631 PM     HAIL             3 NW GRIGSTON           38.50N 100.76W
05/23/2010  E1.00 INCH       SCOTT              KS   TRAINED SPOTTER

&&

SREITER
Local storm report, May 24, 11:10 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             12 NNW MANTER           37.69N 101.93W
05/23/2010  E1.00 INCH       STANTON            KS   PUBLIC

            HAIL WAS MOSTLY PENNY SIZE.

1040 PM     HAIL             6 S SYRACUSE            37.90N 101.74W
05/23/2010  E1.00 INCH       HAMILTON           KS   PUBLIC

&&

GERARD
Local storm report, May 24, 11:15 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             12 NNW MANTER           37.69N 101.93W
05/23/2010  E1.00 INCH       STANTON            KS   PUBLIC

            HAIL WAS MOSTLY PENNY SIZE.

1140 PM     HAIL             6 S SYRACUSE            37.90N 101.74W
05/23/2010  E1.00 INCH       HAMILTON           KS   PUBLIC

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:06 PM CDTSpecial Weather StatementDDCStanton39 min
May 23, 11:38 PM CDTSpecial Weather StatementDDCHamilton52 min
May 24, 1:19 PM CDTSevere Thunderstorm WarningDDCHamilton26 min
May 24, 1:58 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens47 min
May 24, 2:28 PM CDTTornado WarningDDCHaskell, Seward, Stevens32 min
May 24, 2:59 PM CDTTornado WarningDDCHaskell31 min
May 24, 3:25 PM CDTTornado WarningDDCFinney, Gray, Haskell35 min
May 24, 3:55 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane26 min
May 24, 4:54 PM CDTSevere Thunderstorm WarningDDCMeade, Seward51 min
May 24, 5:33 PM CDTSevere Thunderstorm WarningDDCFinney, Gray42 min
May 24, 5:44 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward46 min
May 24, 5:50 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell24 min
May 24, 6:12 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott35 min
May 24, 6:30 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.